Oklahoma, 2019

Hail and Damaging Wind in Oklahoma, February 6 to 7, 2019

February 6 to 7, 2019 · NWS OUN · 3 events in 3 counties and zones

A complex storm system and a stationary front over Oklahoma brought elevated thunderstorms with wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex storm system and a stationary front over Oklahoma brought elevated thunderstorms with wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 6, 5:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 6, 5:15 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CST Wed Feb 6 2019

.DISCUSSION...
00Z TAF discussion.

&&

.AVIATION...
LIFR conditions will continue this evening before gradual
improvement late tonight into Thursday morning as a cold front
brings drier air into the area. Will also see a prevailing period
of tsra at most locations from mid-eveing into the overnight with
some freezing precip across north before it ends after 09Z. VFR
conditions expected area-wide by 15Z/16Z.

&&

.PREV DISCUSSION... /issued 347 PM CST Wed Feb 6 2019/

DISCUSSION...
The nearly stationary front remains...well...stationary...across
southeast Oklahoma, north Texas, and the eastern Texas Panhandle.
The few locations where clouds have cleared have temperatures well
above the upper 20s and 30s that cover the majority of our
forecast area.

Freezing drizzle and dense fog have been common across central
and northern Oklahoma today, and this is expected to continue into
the evening. Meanwhile, strong thunderstorms are also expected
across much of Oklahoma and north Texas this evening into the
overnight hours. Elevated instability will be quite strong, so
large hail is likely to be a problem under the stronger storms
through about 2 am.

The storms may help reduce the dense fog, so the current Dense Fog
Advisory is timed to expire around the time that storms should
become more numerous. In any case, the arrival of the reinforcing
cold front after midnight will clear out the fog. Unfortunately,
the warm and moist air above the low-level cold air will continue
to produce drizzle and rain, so freezing rain is expected over
parts of central and northern Oklahoma after midnight, especially
behind the new front. This freezing rain prospect is the reason
for the southward extension of the Winter Weather Advisory that
was done earlier today.

During the morning on Thursday, upper-level support will diminish
(as the upper wave passes overhead), and moisture will also
diminish across Oklahoma and north Texas. This should bring a
definitive end to the fog, drizzle, rain, freezing rain, and
storms by about 9 am, possibly earlier. It will, however, be quite
chilly and breezy. Wind chill values will approach advisory
levels in northwest Oklahoma.

After several dry days, there will be another chance for rain,
mostly over the eastern 2/3 of Oklahoma, Saturday night through
Tuesday, as moisture and additional upper-level systems arrive
again. Temperatures over northern Oklahoma will be near freezing
again during part of this time, so some light freezing rain will
once again be a possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  24  32  15  35 /  60   0   0   0
Hobart OK         26  37  15  39 /  40   0   0   0
Wichita Falls TX  34  43  21  41 /  40   0   0   0
Gage OK           20  31  10  38 /  20   0   0   0
Ponca City OK     20  27  11  33 /  70  10   0   0
Durant OK         40  49  20  41 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 9 PM this evening to 6 AM CST
     Thursday for OKZ014-016-018>026.

     Dense Fog Advisory until 9 PM CST this evening for OKZ016-
     018>020-022>030-035.

     Winter Weather Advisory until 6 AM CST Thursday for OKZ004>013-
     015-017.

TX...None.
&&

30/10/30
Hazardous weather outlook, Feb 6, 12:53 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1253 PM CST Wed Feb 6 2019

OKZ004>048-050>052-TXZ083>090-071200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1253 PM CST Wed Feb 6 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fog...
Dense fog will persist across much of western and central Oklahoma
through mid-afternoon. Visibilities of a quarter of a mile or
less will be common.

.Freezing Precipitation...
Freezing fog and freezing drizzle will occur occasionally over
parts of northern and central Oklahoma through the afternoon.
Light icing of elevated surfaces is likely. Then, freezing rain
will be possible tonight across northern Oklahoma. During the
early morning hours of Thursday, freezing temperatures may move
into central Oklahoma before the precipitation ends, leading to a
chance of freezing rain. Light icing will be possible, especially
on elevated surfaces.

.Thunderstorms...
A few strong to severe storms are possible this afternoon and
tonight across portions of central and southern Oklahoma and
western north Texas.

Location...
A Slight Risk of severe storms is along and southeast of a line
from Seminole and Pauls Valley, to Duncan Oklahoma, to Wichita
Falls and Seymour Texas. A Marginal Risk is near and southeast of
a line from Ponca City to Enid to Cheyenne Oklahoma.

Timing...
The most likely time for severe storms will be before 2 am.

Impacts...
Hail up to the size of golf balls.
Wind gusts up to 65 mph.
There is a low potential for a tornado along and southeast of a
line from Holdenville to Duncan Oklahoma, to Seymour Texas.

Discussion...
Showers and thunderstorms will be possible across portions of the
area through early Thursday. Some of the storms could become
strong to severe, mainly producing large hail and strong wind
gusts. A stationary front will remain across portions of Oklahoma
and north Texas today. The highest potential for severe storms
this afternoon will likely be near and south of the the front. A
tornado also cannot be ruled out near the warm front, in parts of
southern Oklahoma and western north Texas, later this afternoon
and evening. This evening and early tonight, elevated severe
storms will be possible near and north of I-44, where large hail
and very heavy rain will be the main threats.

The potential for severe storms will diminish overnight, although
storms will remain possible across portions of the area into
early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 6, 1:16 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
116 PM CST WED FEB 6 2019

OKZ032-042-043-061945-
Coal OK-Pontotoc OK-Hughes OK-
116 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Coal...east central
Pontotoc and southeastern Hughes Counties Until 145 PM CST....

AT 115 PM CST, a strong thunderstorm was located 6 miles northeast of
Stonewall, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3458 9645 3472 9654 3500 9609 3466 9609
TIME...MOT...LOC 1915Z 237DEG 44KT 3470 9643

TL
Special weather statement, Feb 6, 1:51 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
151 PM CST WED FEB 6 2019

OKZ028>030-040-062015-
Pottawatomie OK-Garvin OK-Cleveland OK-McClain OK-
151 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...north
central Garvin...southeastern Cleveland and southeastern McClain
Counties Until 215 PM CST....

AT 149 PM CST, a strong thunderstorm was located near Paoli, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3506 9681 3484 9707 3485 9726 3520 9707
TIME...MOT...LOC 1949Z 212DEG 41KT 3480 9720

Zwink
Special weather statement, Feb 6, 2:47 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CST WED FEB 6 2019

OKZ026-030-031-062115-
Pottawatomie OK-Seminole OK-Lincoln OK-
247 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie...
northern Seminole and southeastern Lincoln Counties Until 315 PM
CST....

AT 244 PM CST, a strong thunderstorm was located over Little, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3525 9667 3532 9678 3558 9663 3540 9662
      3540 9660 3541 9658 3539 9655 3539 9653
      3542 9656 3543 9656 3544 9657 3545 9655
      3546 9654 3543 9651 3543 9649 3546 9648
      3545 9644 3544 9644
TIME...MOT...LOC 2044Z 215DEG 42KT 3535 9667

Zwink/Thompson
Special weather statement, Feb 6, 6:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CST WED FEB 6 2019

OKZ022-034>036-070030-
Kiowa OK-Washita OK-Greer OK-Jackson OK-
606 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Washita...east central Greer and northern Jackson Counties Until 630
PM CST....

AT 603 PM CST, a strong thunderstorm was located 6 miles north of
Warren, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Hobart, Mountain View, Gotebo, Rocky, Cloud Chief and southeastern
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3533 9892 3512 9866 3479 9923 3484 9937
TIME...MOT...LOC 0003Z 222DEG 52KT 3488 9922

MAHALE
Special weather statement, Feb 6, 6:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
616 PM CST WED FEB 6 2019

OKZ016-021-022-070045-
Washita OK-Beckham OK-Custer OK-
616 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...east
central Beckham and southeastern Custer Counties Until 645 PM CST....

AT 614 PM CST, strong thunderstorms were along a line extending from
3 miles northeast of Clinton to 8 miles north of Retrop, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Elk City, Weatherford, Clinton, Burns Flat, Arapaho, Dill City,
Canute, Carter, Bessie and Foss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3570 9879 3524 9964 3518 9943 3542 9872
      3555 9869
TIME...MOT...LOC 0014Z 234DEG 44KT 3554 9892 3529 9936

MAHALE
Special weather statement, Feb 6, 6:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CST WED FEB 6 2019

OKZ016-017-022-024-070100-
Washita OK-Canadian OK-Custer OK-Blaine OK-
635 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...
northwestern Canadian...southeastern Custer and southern Blaine
Counties Until 700 PM CST....

AT 632 PM CST, strong thunderstorms were along a line extending from
4 miles northwest of Weatherford to 3 miles southeast of Canute,
moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Weatherford, Clinton, Watonga, Burns Flat, Thomas, Arapaho, Canute,
Custer City, Foss, Hitchcock, Greenfield, Foss Reservoir and
Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3581 9867 3581 9863 3583 9863 3604 9821
      3569 9820 3555 9859 3555 9862 3554 9862
      3532 9924 3546 9937
TIME...MOT...LOC 0032Z 238DEG 47KT 3556 9877 3538 9924

MAHALE

The radar

The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
February 6, 6:55 PM CST
Where
Custer County, Clinton
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -98.970

Hail, Blaine

When
February 6, 7:53 PM CST
Where
Blaine County, 7.31 mi E of Watonga
Measured
1 in hail
Reported by
Public
Coordinates
35.840, -98.280

Reported through Mping.

Thunderstorm Wind, Johnston

When
February 7, 3:15 AM CST
Where
Johnston County, 3.97 mi NW of Milburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.280, -96.600

Tree was downed blocking roadway on Bullard Chapel road 1/2 mile south of Harbert Road. Time based on radar estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805299, 805302, 805303.